News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: Hyperthyroidism and Pregnancy


 Dr. Jingle C. Sy-Quimpo - Thu Jun 05, 2003 9:12 am

I was diagnosed with toxic goiter since 2000. I was told by my doctor that at my age I have a 30-40% chance of getting pregnant unless i Have sugery. But then surgery doesn't really garantee 100% success. I have seek ed another doctor's services just about two weeks ago and was prescribed Methimazole (Tapazole) 5mg o.d. Today, I just discovered I am pegnant. Should I continue with my meds or shift t another type of meds? How true is it that Methimazole affects the child's formation and development? Would my child have any birth defects with continued use of methimazole? Will my child inherit my condition?
 Dr. Tamer Fouad - Thu Jun 05, 2003 11:46 am

User avatar Dr. Jingle C. Sy-Quimpo

Tapazole can cause fetal harm when administered to a pregnant woman. Tapazole readily crosses the placental membranes and can induce goiter and even cretinism in the developing fetus. In addition, rare instances of aplasia cutis, as manifested by scalp defects, have occurred in infants born to mothers who received Tapazole during pregnancy. If Tapazole is used during pregnancy or if the patient becomes pregnant while taking this drug, the patient should be warned of the potential hazard to the fetus.

Since scalp defects have not been reported in offspring of patients treated with propylthiouracil, that agent may be preferable to Tapazole in pregnant women requiring treatment with antithyroid drugs.

So you should consult with your doctor immediately to put you on alternative medication.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here